High Wind, Jackson
- When
- March 19, 5:00 AM CST to 5:05 AM CST
- Where
- Jackson forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Two radio towers blown down on July mountain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Two radio towers blown down on July mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 3:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 AM CST WED MAR 19 2003 CURRENT RADAR SHOWING A BROAD SWATH OF SHWRS/TSTMS PIVOTING NEWD THRU THE NRN HALF OF AL AT THE MOMENT...BEING FORCED WITHIN THE LEFT EXIT REGION OF A STRONG 300 MB JET NOW NOSING INTO S AL. WV AND IR SATELLITE IMAGERY DEPICTING A STRONG PUNCH OF DRY AIR APPROACHING AL ON THE BACK SIDE OF THE PRECIP BAND...WITH CLEARING SKIES THE RULE ACROSS THE LOWER MS VALLEY. BASED ON RADAR/SATELLITE TRENDS...EXPECT THE PRECIP AXIS TO TRANSLATE RAPIDLY NEWD ACROSS THE REMAINDER OF THE FCST AREA THIS MORNING...FOLLOWED BY CLEARING FROM W TO E BY EARLY AFTERNOON. ETA...MM5 AND GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER CONDITIONS IN THE LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN MARKED CONTRAST TO PREVIOUS RUNS. LAPSE RATES WILL STILL BE FAIRLY STEEP ACROSS THE AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN SHORT SUPPLY...HAVE A HARD TIME SEEING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT FROM THIS AFTERNOON ON THRU THE WEEKEND. HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME. JUST ENOUGH LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)... SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS. QUITE A CHANGE FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI. GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG OR SEVERE WORDING IN THE ZONES. WILL EXPOUND ON THE THREAT IN THE MRNG HWO TO FOLLOW SHORTLY. GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND PRESENCE OF DECENT SOUTHERLY SFC FLOW. WILL SEE A MODEST COOL OFF FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN. HSV 72/50/74/49/70 82200 MSL 74/50/76/48/68 60000 .HUN...NONE. JTB
ALZ001>010-016-191900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING IN ADVANCE OF A WEAK SURFACE TROUGH. DRIER LOW LEVEL AIR WILL MOVE INTO THE REGION BEHIND THE TROUGH ENDING THE RAIN CHANCES BY AROUND MIDDAY. THE OVERALL SEVERE THREAT WILL BE RELATIVELY LOW. HOWEVER...A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ESPECIALLY ACROSS NORTHEAST ALABAMA LATE THIS MORNING. THE DRIER AIR WILL PREVENT THE REDEVELOPMENT OF THUNDERSTORMS ACROSS MOST OF THE AREA LATE THIS AFTERNOON AND TONIGHT. HOWEVER...AN ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE NEAR THE GEORGIA STATE LINE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA... MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH JUST A LOW CHANCE OF RAIN ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED. MZ
ALZ016-190730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1244 AM CST WED MAR 19 2003 A STRONG THUNDERSTORM LOCATED NEAR COLONY WILL MOVE NORTH ACROSS CULLMAN COUNTY THROUGH 130 AM. THIS STORM WILL AFFECT THE TOWNS OF HANCEVILLE...GOOD HOPE...CULLMAN AND HOLLY POND. BRIEF HEAVY RAIN... WIND GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. MR
ALZ001>003-190830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 121 AM CST WED MAR 19 2003 STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS WESTERN FRANKLIN...COLBERT AND LAUDERDALE COUNTIES THROUGH 230 AM. THESE STORMS WILL AFFECT THE TOWNS OF WHITE OAK...MYNOT...WATERLOO AND MOUNT HESTER. BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH AND 1/4 INCH HAIL ARE POSSIBLE WITH THESE STORMS. MR
ALZ001-004-005-190900- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 142 AM CST WED MAR 19 2003 AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS LAWRENCE COUNTY THROUGH 2 AM...BEFORE MOVING INTO LIMESTONE AND EASTERN LAUDERDALE COUNTIES THROUGH 3 AM. BRIEF HEAVY RAIN... SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL AFFECT THE TOWNS OF COURTLAND...TOWN CREEK... WHEELER...AND ROGERSVILLE. MR
ALZ005-006-190930- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 220 AM CST WED MAR 19 2003 A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN LIMESTONE AND WESTERN MADISON COUNTIES THROUGH 330 AM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MADISON...HARVEST...AND HUNTSVILLE. THESE STORMS WILL PRODUCE FREQUENT LIGHTNING...BRIEF HEAVY RAIN... WIND GUSTS TO 40 MPH AND SMALL HAIL. MR
ALZ003-004-191100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 AM CST WED MAR 19 2003 A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN FRANKLIN AND WESTERN LAWRENCE COUNTIES THROUGH 515 AM. PERSONS IN THE PHIL CAMPBELL...MOUNT HOPE AND MOULTON AREAS CAN EXPECT FREQUENT LIGHTNING...POSSIBLE WINDS GUSTS TO 40 MPH...AND SMALL HAIL WITH THIS STORM. JTB
The national radar mosaic for the moment the first event began.
2 high wind, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Two trees blown down.
Two trees blown down.
Penny size hail reported.
Mobile Home overturned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351190, 5351191, 5351268, 5351269, 5351270.